Patient : Around 6 months ago, I had my gallbladder removed. Ever since then, I've had constant diarrhea. It's yellowish in color and I believe it contains mucus. I've read that many people have the same problem after having their gallbladder removed, but I think there's something MORE wrong with me. Ever since I Was a baby, I've had digestive problems. I was never diagnosed with anything, but I've never been regular. Used to be constipation, impacted colon, and urinary tract infections. Now it's the other side of the spectrum and I'm just really sick and TIRED of stomach cramps.. and sickness. Sudden urges during the WORST possible situations, and having to RUSH to the bathroom after every meal or snack. I haven't been able to find information that pertains to my specific complications, and I cannot visit the doctors office because I don't have insurance.. I don't want to have to go unless there turns out to be the possibility of something serious.. I can't afford to pay for a doctor's visit at this time. Please help me!
Your persistent symptoms of alternating constipation and diarrhoea, urgency and mucus in the stool may be related to a diagnosis of irritable bowel syndrome. However an alternative explanation may be present. Post cholecystectomy syndrome (PCS) has been documented and describes the presence of symptoms after cholecystectomy. PCS is caused by alterations in bile flow due to the loss of the reservoir function of the gallbladder. Two types of problems may arise. The first problem is continuously increased bile flow into the upper GI tract, which may contribute to oesophagitis and gastritis. The second consequence is related to the lower GI tract, where diarrhea and colicky lower abdominal pain may result, and this may be the diagnosis in your case. PCS is found in 5-30% of patients and I would advise contacting your surgeon for a follow-up appointment and further management which may include the use of Cholestyramine to improve symptoms of diarrhoea or exclude irritable bowel syndrome as a cause for your symptoms.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.